The Side Effect 1-in-3 Chemotherapy Patients Will Experience

Chemotherapy can be challenging. For many cancer patients, it can also be the life-saving treatment they need to survive. While strong anti-cancer drugs may help treat the disease, treatment often comes with visible side effects such as hair loss, nausea and fatigue. Unfortunately, one-in-three chemotherapy patients will also experience a lesser known, less visible side effect called febrile neutropenia.

What is febrile neutropenia? For starters, neutropenia is a condition resulting from a low number of neutrophils—the type of white blood cell that helps fight infection. Febrile neutropenia refers to a low neutrophil count, accompanied by fever. 

Here’s how it happens: Chemotherapy damages neutrophils, which make up 55 to 70 percent of a person’s white blood cells and help prevent infection.

When neutrophils are knocked out of action, people are at higher risk of infection. And when you have an infection…you guessed it; you can get a fever. People with febrile neutropenia also often experience flu-like symptoms, chills, nausea, vomiting, swelling and neck stiffness. It can be serious for someone fighting cancer, as a case of febrile neutropenia could impact a patient’s ability to receive the intended cancer treatments.

Talk to your physician to learn more about how to how to protect yourself against febrile neutropenia.

Here are a few steps you can take to reduce the risk of infection during chemotherapy treatments: 

1) Wash or peel uncooked fruits and vegetables thoroughly before eating.

2) Use gloves when performing activities that can cause injury to the skin, like gardening.

3) If the skin does get punctured, clean cuts with warm water, soap and an antiseptic.

4) Avoid physical contact with people with infections

5) Wash and sanitize your hands regularly.

6) Ask your doctor about medications that might lower the risk of febrile neutropenia.

One-in-three chemotherapy patients will experience febrile neutropenia. If you’re undergoing chemotherapy, speak to your doctor about the best ways to manage the potential side effects of chemotherapy.

After reading this article, are you more likely to speak to your doctor about febrile neutropenia?

Sign up for E-Alerts